Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 67, NWS Des Moines, IA

May 28, 2018Polk County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2018, 4:48 PM CDT for Polk County, Warren County, Iowa. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 4:48 PM CDT (21:48 UTC)
Expired
May 28, 2018, 5:15 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 27 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:48 PM CDTTSTM WND DMGCarlisle, IALARGE TREE BRANCH DOWN. VIA SOCIAL MEDIA.
May 28, 4:49 PM CDTHAIL 13 Nw Carlisle, IAMPING REPORT OF QUARTER SIZED HAIL.
May 28, 5:06 PM CDTTSTM WND DMG1 S Des Moines, IALARGE TREE SNAPPED AT TRUNK. NEAR DAVIS AND SOUTH UNION. VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS53 KDMX 282148
SVRDMX
IAC153-181-282215-
/O.NEW.KDMX.SV.W.0067.180528T2148Z-180528T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
448 PM CDT MON MAY 28 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southern Polk County in central Iowa...
  Northwestern Warren County in south central Iowa...

* Until 515 PM CDT.

* At 447 PM CDT, a severe thunderstorm was located over Carlisle, or
  near Pleasant Hill, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Des Moines, West Des Moines, Norwalk, Pleasant Hill, Carlisle,
  Southridge Mall, Des Moines Int'l Airport, Principal Park, Cumming,
  Spring Hill and Walnut Woods State Park.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4159 9344 4148 9341 4138 9371 4157 9376
TIME...MOT...LOC 2147Z 074DEG 14KT 4151 9352 

HAIL...1.00IN
WIND...60MPH
 
$$

Martin
2 follow-up statements
756 
WWUS53 KDMX 282159
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
459 PM CDT MON MAY 28 2018

IAC153-181-282215-
/O.CON.KDMX.SV.W.0067.000000T0000Z-180528T2215Z/
Polk IA-Warren IA-
459 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN POLK AND NORTHWESTERN WARREN COUNTIES...

At 459 PM CDT, a severe thunderstorm was located over Southridge
Mall, or near Des Moines, moving west at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Des Moines, West Des Moines, Norwalk, Pleasant Hill, Carlisle,
Southridge Mall, Des Moines Int'l Airport, Cumming, Spring Hill and
Walnut Woods State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4158 9348 4147 9344 4138 9371 4157 9376
TIME...MOT...LOC 2159Z 077DEG 13KT 4151 9356 

HAIL...1.00IN
WIND...60MPH
 
$$

Martin
053 
WWUS53 KDMX 282210
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
510 PM CDT MON MAY 28 2018

IAC153-181-282220-
/O.EXP.KDMX.SV.W.0067.000000T0000Z-180528T2215Z/
Polk IA-Warren IA-
510 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POLK AND
NORTHWESTERN WARREN COUNTIES WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4158 9348 4147 9344 4138 9371 4157 9376
TIME...MOT...LOC 2210Z 074DEG 14KT 4150 9360 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:29 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 28, 3:29 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
329 PM CDT Mon May 28 2018

.SHORT TERM.../Tonight through Tuesday/
Issued at 329 PM CDT Mon May 28 2018

Scattered storms are ongoing currently, but similar to previous days
will diminish quickly as sunset approaches and peak heating is lost.
In the meantime, potential for numerous strong to severe storms will
be severely limited by their inability to organize in the lackluster
shear environment. Instead, isolated strong to severe storms may
occur with primary hail/wind threats and will be short lived.
Activity will primarily occur over the southwest half to two thirds
of the state, with the best strong to severe threat over central and
southern Iowa where MUCAPE values in excess of 3000 J/kg exist.

While Tuesday will once again be a day well above normal, around 15
degrees above, it will trend cooler than this weekend as 850 mb
temps fall back into the 17 to 19 deg C range versus the 20+ of
late. Resulting highs will top out in the low 90s. Do not anticipate
another round of heat headlines or weather statements with
temperatures stepping in the right direction and apparent
temperatures primarily in the low 90s. With the compounding affects
of the early season heat, it will remain important to take necessary
precautions tomorrow in any event.

The larger 500 mb pattern will see disruptions as the upper level
trough over the Rockies begins to move out and Alberto moves up into
the western Ohio Valley. Forcing continues to look a bit disjointed
as a result of the two competing systems and Iowa mostly in the
middle. Regardless, more widespread shower/storm activity expected
as first wave of forcing off the western trough moves into the area.
Threat for severe remains low with sub-par wind profiles, but threat
for an isolated strong to severe storm threat remains mostly over
western areas, not dissimilar to today and the previous days.

.LONG TERM.../Tuesday night through Monday/
Issued at 329 PM CDT Mon May 28 2018

From Tuesday night through Wednesday a fairly weak 500 mb trough
will move over the Dakotas and Minnesota, with its southeastern
periphery moving over Iowa and scooping former sub-tropical storm
Alberto northward across Illinois and Indiana. With our forecast
area lying between these two systems we can expect increasing
cloud cover, holding temperatures in check a bit compared to the
previous several days, while the broad forcing along the
periphery of the northwestern trough and possibly the outermost
fringes of influence from Alberto lead to more scattered
thunderstorms at times.

From late Wednesday night into Friday night another deep-layer
ridge will build across the region, bringing a return of dry and
warmer weather to end the work week. It does not appear the heat
will be as pervasive as the current heat wave, with highs more in
the lower 90s, but it is possible by Friday afternoon temperatures
could rise more into the mid-90s bringing back some marginally
hazardous effects. We will be watching this in the coming days.

The late week warm-up will be short lived as a more longitudinally
extensive trough finally pushes across the region next Saturday,
bringing highs more in the low to mid 80s range next weekend. The
passage of the trough will likely bring more showers and
thunderstorms between late Friday night and early Sunday morning,
but confidence in timing and extent is low. The overall synoptic
pattern does not appear to support organized severe weather, and
the odds of severe thunderstorms look relatively low.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1223 PM CDT Mon May 28 2018

VFR conditions will continue to prevail at most sites throughout
the TAF period. An unlucky few, namely KDSM/KFOD and possibly
KMCW, may see short periods of MVFR as isolated to scattered
convection is again expected today. However confidence is low in
storms actually affecting any of the sites and causing
restrictions due to the scattered nature expected. VCTS and any
restrictions will subside shortly after about 01z. Winds will
predominantly turn southerly into the afternoon, and complicating
matters is remnant outflow from morning convection/precipitation
over SW Wisconsin. It has moved through parts of NE and NC Iowa
and continues to produce easterly/southeasterly winds around 10-15
kts with gusts in excess of 20kts. Has and will continue to
affect KMCW/KALO over the next couple hours.

&&

.CLIMATE...
Issued at 329 PM CDT Mon May 28 2018

The temperature has reached at least 97 degrees at the Des Moines
International Airport so far today. This marks the third
consecutive day of at least 96 degrees, with the daily record
high temperature being broken on all three days. Previous to this
year there were only three days of 96 degrees or higher ever
recorded at Des Moines this early in the season, so that has now
been doubled.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ059-060.

&&

SHORT TERM...Curtis
LONG TERM...Lee
AVIATION...Curtis
CLIMATE...Lee
Hazardous weather outlook, May 28, 2:18 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
218 PM CDT Mon May 28 2018

IAZ059-060-073-291100-
Dallas-Polk-Warren-
218 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Isolated thunderstorms are expected late this afternoon and
evening. A strong storm or two is possible, producing small hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will return between Tuesday afternoon and
Wednesday evening, then again around Saturday. At this time the
threat of severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ004>007-015>017-023>028-033>039-044>050-057-058-061-062-
070>072-074-075-081>086-092>097-291100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Jasper-Poweshiek-Cass-
Adair-Madison-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
218 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated thunderstorms are expected late this afternoon and
evening. A few strong storms are possible, producing small hail
and gusty winds.

Unseasonably hot conditions continue today with heat index values
around 95 to 100 through the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will return between Tuesday afternoon and
Wednesday evening, then again around Saturday. At this time the
threat of severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Lee

In the hours before

Local storm report, May 28, 2:39 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
239 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TORNADO          2 SE PLOVER             42.85N 94.59W
05/28/2018                   POCAHONTAS         IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A SMALL ROPE
            LANDSPOUT TORNADO TOUCHED DOWN BRIEFLY IN A
            FIELD ABOUT 4 MILES NORTHWEST OF ROLFE,
            KICKING UP SOME DIRT.

&&
Local storm report, May 28, 2:50 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             MAXWELL                 41.89N 93.39W
05/28/2018  E1.00 INCH       STORY              IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZED HAIL
            FALLING NOW ON THE SOUTH SIDE OF MAXWELL,
            ALONG WITH STRONG WINDS. NO DAMAGE OBSERVED.

&&
Local storm report, May 28, 3:05 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             1 S COLLINS             41.89N 93.31W
05/28/2018  E1.00 INCH       STORY              IA   PUBLIC

            REPORT OF QUARTER SIZED HAIL FALLING.

&&
Special weather statement, May 28, 3:14 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
314 PM CDT Mon May 28 2018

IAZ048-049-060>062-282115-
Story-Marshall-Polk-Jasper-Poweshiek-
Including the cities of Ames, Marshalltown, Des Moines, Newton,
and Grinnell
314 PM CDT Mon May 28 2018

...Scattered strong thunderstorms this afternoon...

Scattered thunderstorms are producing small hail and gusty winds
as they move across parts of east central Iowa this afternoon. A
few storms are producing hail up to quarter sized, and an isolated
gust to 60 mph may be possible along with frequent cloud to ground
lightning. Anyone engaging in outdoor activities should stay alert
for approaching storms and seek shelter as soon as appropriate.

Lee
Local storm report, May 28, 4:04 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             1 SE SAINT ANTHONY      42.11N 93.18W
05/28/2018  E1.00 INCH       MARSHALL           IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL
            AND SMALL BRANCHES DOWN BETWEEN SAINT
            ANTHONY AND CLEMONS.

&&
Special weather statement, May 28, 4:36 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
436 PM CDT Mon May 28 2018

IAZ004>007-015>017-023>028-033>039-045>050-058>062-071>075-
082>086-093>097-282300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-
Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair-
Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-
Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama,
Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard,
Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell,
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham,
Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa,
Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni,
Leon, Corydon, Seymour, Allerton, Humeston, Centerville,
and Bloomfield
436 PM CDT Mon May 28 2018

...Scattered Strong Storms through the Early Evening Hours...

Strong to isolated severe thunderstorms have developed during the
late afternoon hours over much of central Iowa. The storms will be
slow moving, to the northwest at 10 to 15 mph, and some may
produce winds up to 50 mph, nickel sized hail and locally heavy
rain. A few may be even stronger and briefly reach severe limits
with inch or larger hail and wind gusts to 60 mph.

Those participating in outdoor activities, including boating,
should be prepared to seek shelter indoors on short notice.
Lightning is a hazard for all storms whether they are severe or
not.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:30 PM CDTSpecial Weather StatementDMXCalhoun45 min
May 27, 8:01 PM CDTHeat AdvisoryDMXDallas, Polk, Warren24 hr
May 28, 2:50 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Story40 min
May 28, 3:20 PM CDTSevere Thunderstorm WarningDMXJasper25 min
May 28, 3:32 PM CDTSevere Thunderstorm WarningDMXMarshall28 min
May 28, 3:42 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright48 min
May 28, 4:35 PM CDTSevere Thunderstorm WarningDMXWright40 min
May 28, 5:03 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright57 min
May 28, 5:41 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth64 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.